Jump to content
Important Survey - Please Participate ×

Zanaflex


[fi...]

Recommended Posts

Greetings,

 

I was wondering if anyone has had any experience with Zanaflex?  If so, is it hard to come off of?  I was given Klonopin for Cervical Dystonia, but it has caused so many physical problems that I am dry cutting of the K and may need to get on another muscle relaxant.  I read that coming off of Baclofen can cause similar withdrawal symptoms as Benzos, so I don't really want to go on that med.  I don't know much about Zanaflex, but my neuro suggested it as an alternative med.

 

Just wondering if anyone has any experience with it?

 

Thanks so much!

 

fg

Link to comment
Share on other sites

Hi FG,

 

According to this link, w/d sxs are possible: http://www.drugs.com/zanaflex.html. Many many drugs are like this. Even antihistamines and PPIs.

 

However I have no idea if there is a prolonged w/d syndrome associated with this drug similar to benzo w/d syndrome. But Baclofen, yes. There is someone on this forum with a blog dedicated entirely to Baclofen w/d, just as protracted as benzo w/d.

 

There seem to be other treatment options that you can explore: http://www.bing.com/health/article/mayo-MADS00836/Cervical-dystonia?q=torticollis. But I don't know if any of those medication options are really more palatable  :-\ :-\

 

Let us know what you decide

 

-P-

 

 

Link to comment
Share on other sites

Thanks prince.  I do appreciate it.  Right now I am taking botox shots, but they only help relieve the problem.  Thanks again.

 

fg

Link to comment
Share on other sites

  • 3 months later...

Hi Fg,

 

I have a back and neck injury and have taken this for some time.  I really like it but only take it at night.  It helps my muscles relax enough to fall asleep (although this is proving more difficult with benzos and w/d).  When I took it during the day, even at low doses, it made me much too sleepy to function.  And the very first time I took it, I felt...drunk almost (sleepy, dizzy?) after I stood up and couldn't walk up the stairs.  But that only happened that first time so it could've been how I took it (food, no food, too close to another med?)  Other than the drowsiness (which I welcome), the only side effect I have is dry mouth. 

 

Not sure if it's hard to come off of...there are times where I have regularly taken 2 mg, now I'm taking 8 mg.  I never experienced tolerance (I could go up and down depending on how I felt) or inter-dose withdrawal with it like I did with Xanax.  I plan to continue it as long as I'm in w/d.

 

Good luck!!

Link to comment
Share on other sites

FG,

I was on Zanaflex (tizanidine) for migraine for about two years, at (I think) 2 mg per night. It did have the drowsiness effect, and I think it did well as a muscle relaxant, although I've found Baclofen to be more effective, for me personally. I didn't have trouble stopping the tizanidine. I've also (I've mentioned before) changed dosages, and stopped Baclofen for awhile, without ill-effect, but everyone is different.

 

I did find this, which interestingly compares Zanaflex with Botox, for a pretty specific type of cervical dystonia:

http://jnnp.bmj.com/content/80/4/380.short

 

Obviously, if the Botox was working perfectly, you wouldn't need an adjunct! I'm in the same boat with migraine, which is why I'm still taking the Baclofen (and Topamax) and don't have any plans to discontinue at this point. Even though they are GABA agonists, I feel I'm getting benefit from them, along with the other therapies I'm receiving. With these chronic conditions, it's a cost/benefit analysis.

 

Are you working with a neurologist that you feel understands your needs and concerns? I have a website that has recommendations for good neuros that understand migraine, based on patient feedback. That's not to say they would also understand dystonia, but sometimes having a recommendation based on one complicated neurological condition is helpful.

 

Best,

CB

Link to comment
Share on other sites

Thanks for the info everyone.  CherryBlossom, I do have a good neuro, but I would love to check out your website for additional neuros.  My current neuro thought I could come off of Klonopin by eliminating 1 mg. one week and the second mg. the second week.  He has no idea how dangerous benzos can be or how hard they can be to come off of.  However, he is really compassionate and is one of the best in my city at giving Botox shots, so that's why I'm sticking with him for now.

 

At any rate, if you do have the link to the website, I would love to peruse it.

 

Thanks so much!

 

Sincerely,

 

fg

Link to comment
Share on other sites

Hi FG,

Here is the link for neuros: http://helpforheadaches.com/doctors/migraine-headache-specialists-us.htm

A physiatrist might also be a good specialist to consider, as well: http://www.aapmr.org/patients/aboutpmr/pages/physiatrist.aspx

 

Good luck! I also updated my signature for Benzo Wise docs. I've sent Tony some recommendations, and he said he was updating his website, but he doesn't seem to have added the ones I sent him. Donna keeps her list updated on BE. You don't need to be a member to look at the list. You should just be able to browse it directly from the link.

 

Cutting 1 mg a week would be incredibly hard. I cut 0.25 mg a week, and that was brutal. I've been able to go down 0.1 mg a week now with a compounded solution, and I'm working with some really great doctors. Having that support is critical, and I'm noticing a lot of of physical/mental improvement with the cuts now that I'm doing it slower and with a different dosing schedule, per my doctor. I saw on another thread you were also seeing some improvement with slow reductions. I'm so glad! I know this process has been incredibly rough for you.

 

CB

Link to comment
Share on other sites

×
×
  • Create New...